Texas, 2001Flash Flood in Texas, August 31, 2001
August 31, 2001 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI AUG 31 2001
WEAK UPR LVL TROF LOCATED OVER THE AREA NOW WILL CONTINUE ITS SLOW
EASTWARD MOVEMENT. GOOD DRYING INDICATED ON WATER VAPOR SAT IMAGERY
AND IS BEING HANDLED WELL BY THE ETA. ETA 6HR PRECIP ACCUMULATIONS
LINES UP WELL WITH CURRENT ONGOING PRECIP...SO HAVE DECIDED TO USE
ETA AS MODEL OF CHOICE TODAY. FLOW REGIME OVER THE AREA BECOMES
WEAK IN THE WAKE OF TODAYS TROF...AS WEAK RIDGE BEGINS TO DEVELOP
OVER THE WRN STATES. PWATS REMAIN FAIRLY HIGH THROUGH THE PERIOD
AND FOR THAT REASON ONE COULD ARGUE FOR AN ISOLATED SHOWER AND
THUNDERSTORM EACH DAY ACROSS THE WHOLE AREA. HOWEVER...AFTER TONIGHT
WILL NOT MENTION POPS EXCEPT FOR THE MOUNTAINS TOMORROW DUE TO MID
LEVEL DRYING AS INDICATED BY MODELS AND DUE TO THE LACK OF ANY UPPER
LEVEL SUPPORT. NEXT DECENT CHANCE OF POPS WILL BE SUNDAY NIGHT AS A
STRONGER NORTHWEST FLOW PATTERN DEVELOPS OVER THE AREA AGAIN.
FOR THE EXTENDED...HAVE CHOSEN TO LEAVE SLIGHT CHANCE POPS MOST
AREAS DUE TO NORTHWEST FLOW ALOFT. HOWEVER...LATE IN THE EXTENDED
PERIOD...MODELS ADVERTISE STRONG RIDGE TO BUILD BACK OVER TEXAS.
IF THIS HAPPENS...PRECIP WILL BE CONCENTRATED TO THE FAR WESTERN
PORTIONS OF THE CWA.
MAF 67/88/67/90 2000
LSA 65/87/65/89 2000
6R6 68/93/68/94 2000
MRF 59/85/60/86 2222
CNM 65/92/66/93 2000
.MAF...
TX...NONE.
NM...NONE.
MARTIN
In the hours before
Special weather statement, Aug 31, 12:15 PM CST, 2 hours 50 minutes before
NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT FRI AUG 31 2001
...TROPICAL FUNNELS POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEAST
NEW MEXICO THIS AFTERNOON...
A MOIST UNSTABLE ATMOSPHERE CONTINUES TO BE IN PLACE ACROSS MUCH OF
THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. THIS TYPE OF ATMOSPHERE
FAVORS THE FORMATION OF TROPICAL FUNNELS.
TYPICALLY TROPICAL FUNNEL CLOUDS ARE SHORT LIVED AND SMALL. HOWEVER
IF THEY ARE ABLE TO REACH THE GROUND THEY ARE CAPABLE OF PRODUCING
DAMAGE...AND SHOULD BE TREATED AS DANGEROUS. TAKE SHELTER IF A
FUNNEL APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION STATIONS...OR
YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND WARNINGS.
Special weather statement, Aug 31, 3:00 PM CST, 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT FRI AUG 31 2001
.SYNOPSIS...
A MOIST AND UNSTABLE ATMOSPHERE REMAINS IN PLACE ACROSS THE AREA.
DAYTIME HEATING...ALONG WITH WEAK UPPER LEVEL DISTURBANCES...WILL
COMBINE WITH THE ABUNDANT MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
.THREATS...
THUNDERSTORMS WITH LOCALLY HEAVY RAIN...
ABUNDANT LOW LEVEL MOISTURE ALONG WITH SLOW MOVING THUNDERSTORMS
WILL PRODUCE LOCALIZED FLOODING...ESPECIALLY OVER THOSE AREAS WHICH
HAVE RECENTLY RECEIVED HEAVY RAINS. OCCASIONAL LIGHTNING...AND
WIND GUSTS TO 40 MPH...CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.
TROPICAL FUNNELS...
CURRENT CONDITIONS OF THE ATMOSPHERE WILL FAVOR THE FORMATION OF
TROPICAL FUNNELS. TYPICALLY TROPICAL FUNNEL CLOUDS ARE SHORT LIVED
AND SMALL. HOWEVER IF THEY ARE ABLE TO REACH THE GROUND THEY ARE
CAPABLE OF PRODUCING DAMAGE...AND SHOULD BE TREATED AS DANGEROUS.
TAKE SHELTER IF A FUNNEL APPROACHES.
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Ector
- When
- August 31, 3:05 PM CST to 4:05 PM CST
- Where
- Ector County, Odessa
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Major urban flooding occurred after a slow moving thunderstorm passed over the city of Odessa. Water depth of over 2 ft. flooded many intersections with 20 vehicles reported to have water up to the windows.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 200120 injured · $560,000 · 3 events
- Flash Flooding in Texas, August 31, 2001$470,000 · 9 events
- Tornado in Alabama, August 31, 2001$75,000 · F1 · 1 event
- Flash Flooding in Texas, August 31, 2001$130,000 · 6 events
- Hail and Damaging Winds in New York, August 31, 2001$56,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Wind in Texas, August 31, 2001$50,000 · 74 kt wind · 6 events
- Flash Flooding in Texas, August 31, 2001$50,000 · 4 events
- Flash Flood in Louisiana, August 31, 2001$50,000 · 1 event
- Lightning Strike in New York, August 31, 2001$50,000 · 1 event
- Damaging Winds in New York, August 31, 2001$40,000 · 55 kt wind · 2 events
- Flash Flood in Alabama, August 31, 2001$40,000 · 1 event
- Damaging Wind in Pennsylvania, August 31, 20012 injured · $15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266491.